Back to Ask the Diabetes Team Ask the Diabetes Team

From Wisconsin, USA:

A few weeks back, my 10 year old son, who has had type 1 diabetes for 18 months, had a severe hypoglycemic episode. On this particular night his bedtime reading was 122 mg/dl [6.8 mmol/L], he had some ice cream and his normal insulin dose at 9:00 pm, and when I checked his blood sugar before I went to bed at 11:30 pm (I make this a habit; I guess I sleep better!), he was 20 mg/dl [1.1 mmol/L], but he was sound asleep and looked normal. When I tried to wake him he was not responsive, then started to have a seizure. We administered glucagon, and within 20 minutes, his blood sugar was in the 60s mg/dl [3.3 mmol/L]. It took about an hour until he was aware of what what was going on and talking. Needless to say, this event scared us to death.

Since we cannot pinpoint what lead up to this episode, I'm so afraid it will happen again. His activity level for the day was about the same as always, and his food intake was in normal range also. I'm curious as to what could have happened to him if I didn't check on him. Does the body usually kick in and release stored glucose? What if he passed out, and we didn't find him until morning? How often do these type of things happen without good explanation?


I would need a little more information especially about the kind of insulin he gets and the evening doses to pinpoint the basis of this episode. As you must already know the usual sources of hypoglycemia at this time are a diminished appetite at supper, an inadequate bedtime snack or unusual physical exertion on the preceding afternoon, but none of these seem to apply here. In view of his response to glucagon, stores of glycogen must have been quite adequate. However there have been many studies that have shown that in type 1A (autoimmune) diabetes, there can be a diminished response to hypoglycemia by two of the main counterregulatory hormones namely glucagon and epinephrine.

I would wonder if you have been trying hard to maintain an exemplary hemoglobin A1c and as a result have slowly been inducing a kind of hypoglycemia unawareness. Letting up on strict control is a standard approach to preventing any repetition of such an episode, and I am sure this is what you have been doing.

I wonder if you should not take this further by talking to your son's doctor about changing to bedtime Lantus (insulin glargine) for nighttime control and using Humalog or Novolog insulin for mealtime control. This can be given just after the meal thus taking account of the premeal blood sugar level and of the number of 'carbs' actually consumed. The use of the peakless glargine does seem to significantly reduce the incidence of nocturnal hypoglycemia. There is just one other possibility to consider, especially if your son gives his own shots, and that is that accidentally Humalog or Regular insulin rather than NPH was given at the 9:00 pm dose on this one occasion.


Original posting 11 Apr 2002
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.